[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.191.145. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 2, 1952

AGRANULOCYTOSIS OCCURRING DURING PHETHENYLATE ("THIANTOIN") SODIUM THERAPY

Author Affiliations

Tuscaloosa, Ala.
From the Medical Service and the Neuropsychiatric Service of the Veterans Administration Hospital.

JAMA. 1952;149(14):1312-1313. doi:10.1001/jama.1952.72930310006010d
Abstract

Putnam and Merritt's method of testing the anticonvulsant activity of drugs in animals opened an era of intensive search for more effective drugs with which to control epilepsy.1 Innumerable chemical substances were tested, and, beginning with diphenylhydantoin sodium, several were subsequently introduced into clinical practice.

Whereas some of the new anticonvulsant drugs are now considered valuable additions to the therapeutic armamentarium for epilepsy, their toxic side-effects create a certain amount of hazard in the treatment of this disease. There have been reports of the occurrence of bone marrow depression, exfoliative dermatitis, nephrosis, and hepatitis, with recoveries and fatalities. Apparently depression of the blood elements is the commonest among these serious complications. In 1950, Abbott and Schwab noted that there had been 25 fatal reactions in the previous four years, which occurred during trimethadione, methylphenylethyl hydantoin, or phenacemide administration; 15 of the patients died with aplastic anemia or pancytopenia (6

×